Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 69, NWS Birmingham, AL

April 18, 2019Chilton County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2019, 6:53 PM CDT for Chilton County, Shelby County, Alabama. It was in force for 82 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2019, 6:53 PM CDT (23:53 UTC)
Expired
Apr 18, 2019, 8:15 PM CDT
In force
82 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chilton County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 17 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 7:11 PM CDTTSTM WND DMG1 W Alabaster, ALTREE DOWN AND POWER OUT AT THE INTERSECTION OF THOMPSON RD AND 1ST AVE. IN ALABASTER, AL.
Apr 18, 7:17 PM CDTTSTM WND DMG2 Ssw Riverchase, ALTREES AND POWER LINES DOWN ON ROYAL LANE.
Apr 18, 7:35 PM CDTTSTM WND DMGLake Purdy At Grants Mi, ALTREE DOWN AT THE INTERSECTION OF GRANTS MILL RD AND CAHABA VALLEY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS54 KBMX 182353
SVRBMX
ALC021-117-190115-
/O.NEW.KBMX.SV.W.0069.190418T2353Z-190419T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
653 PM CDT THU APR 18 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Chilton County in central Alabama...
  Shelby County in central Alabama...

* Until 815 PM CDT.

* At 653 PM CDT, severe thunderstorms were located along a line
  extending from near Tannehill Ironworks State Park to 9 miles west
  of Paul M Grist State Park, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hoover, Alabaster, Pelham, Helena, Leeds, Calera, Chelsea, Clanton,
  Montevallo, Childersburg, Columbiana, Jemison, Wilsonville, Indian
  Springs Village, Vincent, Thorsby, Harpersville, Westover,
  Maplesville and Wilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.

LAT...LON 3350 8648 3350 8638 3335 8634 3329 8636
      3319 8650 3312 8646 3309 8651 3300 8652
      3282 8646 3275 8638 3271 8642 3271 8671
      3266 8673 3266 8702 3284 8702 3284 8688
      3305 8688 3317 8703 3325 8703 3355 8652
TIME...MOT...LOC 2353Z 253DEG 39KT 3330 8708 3264 8715 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
3 follow-up statements
460 
WWUS54 KBMX 190016
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
716 PM CDT THU APR 18 2019

ALC021-117-190115-
/O.CON.KBMX.SV.W.0069.000000T0000Z-190419T0115Z/
Chilton AL-Shelby AL-
716 PM CDT THU APR 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CHILTON AND SHELBY COUNTIES...

At 716 PM CDT, severe thunderstorms were located along a line
extending from Patton Creek to near Parnell, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Leeds, Calera, Chelsea, Clanton,
Montevallo, Childersburg, Columbiana, Jemison, Wilsonville, Indian
Springs Village, Vincent, Thorsby, Harpersville, Westover,
Maplesville and Wilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.

LAT...LON 3350 8648 3350 8638 3335 8634 3329 8636
      3319 8650 3312 8646 3309 8651 3300 8652
      3282 8646 3275 8638 3271 8642 3271 8671
      3266 8673 3266 8702 3284 8702 3284 8688
      3305 8688 3317 8703 3325 8703 3355 8652
TIME...MOT...LOC 0016Z 253DEG 39KT 3337 8681 3271 8688 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
054 
WWUS54 KBMX 190044
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
744 PM CDT THU APR 18 2019

ALC021-117-190115-
/O.CON.KBMX.SV.W.0069.000000T0000Z-190419T0115Z/
Chilton AL-Shelby AL-
744 PM CDT THU APR 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL CHILTON AND SHELBY COUNTIES...

At 744 PM CDT, severe thunderstorms were located along a line
extending from near Vandiver to near Verbena, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Leeds, Calera, Chelsea, Clanton, Childersburg, Columbiana, Jemison,
Wilsonville, Vincent, Thorsby, Harpersville, Westover, Gap Of The
Mountain, Vandiver, Verbena, Greystone, Plecher, Highland Lakes,
Mitchell Lake and Lay Lake Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central and
east central Alabama.

LAT...LON 3266 8680 3346 8667 3355 8652 3350 8648
      3350 8638 3335 8634 3329 8636 3319 8650
      3312 8646 3309 8651 3300 8652 3282 8646
      3275 8638 3271 8642 3271 8671 3266 8673
TIME...MOT...LOC 0044Z 253DEG 39KT 3346 8647 3280 8654 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
697 
WWUS54 KBMX 190058
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
758 PM CDT THU APR 18 2019

ALC021-117-190115-
/O.CON.KBMX.SV.W.0069.000000T0000Z-190419T0115Z/
Chilton AL-Shelby AL-
758 PM CDT THU APR 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN CHILTON AND EASTERN SHELBY COUNTIES...

At 757 PM CDT, severe thunderstorms were located along a line
extending from near Logan Martin Lake to Marbury, moving east at 40
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clanton, Childersburg, Wilsonville, Vincent, Harpersville, Mitchell
Lake, Lay Lake Dam, Verbena, Lay Lake, Beeswax Creek Park, Alabama 4H
Center, Waxahatchee Creek, Kelley Branch, Mitchell Dam, Spring Creek,
Gaston Steam Plant, Cooper and Shelby Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central and
east central Alabama.

LAT...LON 3271 8665 3350 8644 3350 8638 3335 8634
      3329 8636 3319 8650 3312 8646 3309 8651
      3300 8652 3282 8646 3275 8638 3271 8642
TIME...MOT...LOC 0057Z 260DEG 34KT 3350 8631 3272 8647 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:27 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 18, 6:27 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
627 PM CDT Thu Apr 18 2019

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

As of 5 PM, a well-defined bow echo and MCV located in eastern MS
will impact our western counties very soon. Radar velocities
indicate the presence of a 70-80 kt rear-inflow jet capable of
producing widespread damaging winds and short-lived tornadoes.
This feature appears to be tracking generally along the I-59
corridor and may impact the Tuscaloosa and Birmingham areas within
the next few hours. Storms are currently ahead of schedule with
respect to short range model guidance, and slightly less
instability may be realized near the northern end of the QLCS.
However, due to strong pressure falls and upper-level dynamics,
this well-organized activity will probably be maintained even with
SBCAPE of 500 J/kg.

Farther south, storms across far southeastern MS are a little less
organized and are showing signs of slower forward movement. This
may allow much higher dewpoints to advect northward tonight
across East Alabama. The Enhanced Risk has been expanded northward
to Interstate 20 in our eastern counties to account for this
potential.

Concern is growing for areas along and south of Interstate 85 from
Montgomery to the AL/GA state line. This is where SBCAPE values
have the best chance of reaching the 1000-1400 J/kg range before
storms arrive. If this amount of instability is realized,
effective storm relative helicity values of 400-500 m2/s2 will
support a potential for strong tornadoes (EF2 intensity). 0-6 km
shear vectors are supportive of a mixed mode of supercells and
bowing line segments as the event unfolds overnight. Due to low
confidence, we will refrain from messaging the potential for
strong tornadoes in our products at this time and continue to
monitor mesoscale trends.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Line of storms with strong winds is now at TCL and will affect
BHM/EET before 01Z then will affect ASN/ANB before 03Z.

TSRA will remain in the forecast through 08Z with SHRA persisting
through around 10Z followed by VCSH at most terminals.

Ceilings will become MVFR with the arrival of the convection this
evening with most sites remaining IFR through 15Z Friday as the
upper low moves across the area.

Winds will remain out of the south/southwest 10-20 kt with gusts
to 30 kt at times ahead and within the convective line. Winds will
become west/northwest 10-20 kt overnight behind the line and into
the morning hours on Friday.

05

&&

.FIRE WEATHER...

Rain and storms will spread from west to east across Central
Alabama this evening and overnight, as a cold front moves through
the area. Storms could be strong to severe tonight, with 1.5 to 2
inches of rainfall expected across the area. Strong southerly
winds tonight will become westerly and then northwesterly
tomorrow. Speeds gradually decrease, with 20ft winds remaining at
8-12 mph through Friday afternoon. Low clouds and possibly
localized fog is possible early Friday morning, with light rain
showers or drizzle possible through the day.

Drier air will spread into the area by the weekend, with RH values
falling into the 30 percent range Saturday and Sunday afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  56  42  60  42 / 100  70  50  20   0
Anniston    56  58  42  61  43 / 100  70  50  20   0
Birmingham  54  55  43  63  46 / 100  70  40  10   0
Tuscaloosa  53  58  43  67  45 / 100  60  30  10   0
Calera      54  56  43  64  45 / 100  70  40  10   0
Auburn      60  61  44  61  44 / 100  60  30  20   0
Montgomery  58  60  44  66  45 / 100  60  30  10   0
Troy        60  61  44  65  43 / 100  60  30  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
444 PM CDT Thu Apr 18 2019

ALZ011>015-017>050-200045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
444 PM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Tornadoes and damaging winds up to 60 mph are possible through 5 am
for all of Central Alabama. Rainfall will be 1 to 3 inches overnight
and these rain amounts may lead to localized flooding. Ahead of the
line of thunderstorms, breezy conditions are expected with wind
speeds of 15 to 25 mph with gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding is expected to continue along the Tombigbee River
basin through at least Monday. Please refer to river warnings and
statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
tonight.

In the hours before

Local storm report, Apr 18, 6:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     4 NW STAR               33.71N 88.23W
04/18/2019                   LAMAR              AL   EMERGENCY MNGR

            TREES BLOWN DOWN NEAR NEBO ROAD.

&&

MAL
Local storm report, Apr 18, 6:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     1 NNW PICKENSVILLE      33.24N 88.27W
04/18/2019                   PICKENS            AL   PUBLIC

            TREES DOWN IN THE RIVERMONT AREA.

&&

MAL
Local storm report, Apr 18, 6:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     GEIGER                  32.87N 88.30W
04/18/2019                   SUMTER             AL   BROADCAST MEDIA

            TREES AND POWER LINES DOWN IN GEIGER, AL.

&&

MW
Special weather statement, Apr 18, 6:51 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
651 PM CDT THU APR 18 2019

ALZ011-190030-
Marion AL-
651 PM CDT THU APR 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
730 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guin, or near Winfield, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Winfield, Guin, Brilliant, Glen Allen, Gu-
Win, Twin, Tucker, Texas, Marion County Public Lake and Pikeville.

LAT...LON 3409 8764 3392 8764 3391 8774 3392 8795
      3402 8795 3402 8798 3405 8798
TIME...MOT...LOC 2351Z 267DEG 38KT 3397 8790

25/Owen
Local storm report, Apr 18, 6:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     GREENSBORO              32.71N 87.60W
04/18/2019                   HALE               AL   EMERGENCY MNGR

            A FEW TREES AND POWER LINES BLOWN DOWN.

&&

MAL
Local storm report, Apr 18, 6:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     2 NW HAVANA             32.91N 87.64W
04/18/2019                   HALE               AL   EMERGENCY MNGR

            A FEW TREES BLOWN DOWN NEAR HAVANA JUNCTION.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:31 PM CDTSevere Thunderstorm WarningBMXSumter59 min
Apr 18, 5:07 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens53 min
Apr 18, 5:07 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens53 min
Apr 18, 5:45 PM CDTSevere Thunderstorm WarningBMXHale, Tuscaloosa60 min
Apr 18, 5:53 PM CDTSpecial Weather StatementBMXPickens52 min
Apr 18, 6:15 PM CDTSevere Thunderstorm WarningBMXTuscaloosa45 min
Apr 18, 6:20 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry70 min
Apr 18, 6:24 PM CDTSevere Thunderstorm WarningBMXLamar51 min
Apr 18, 6:32 PM CDTSevere Thunderstorm WarningBMXFayette73 min
Apr 18, 6:38 PM CDTSevere Thunderstorm WarningBMXJefferson82 min
Apr 18, 6:46 PM CDTSevere Thunderstorm WarningBMXTuscaloosa44 min
Apr 18, 6:51 PM CDTSpecial Weather StatementBMXMarion39 min
Apr 18, 6:58 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker65 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.